Format

Send to

Choose Destination
Indian J Dermatol Venereol Leprol. 2016 Mar-Apr;82(2):128-34. doi: 10.4103/0378-6323.177432.

Guidelines on the use of finasteride in androgenetic alopecia.

Author information

1
Department of Dermatology, Venkat Charmalaya, Institute for Advanced Dermatology and Postgraduate Training, Bengaluru, Karnataka, India.

Abstract

BACKGROUND:

Finasteride is a widely used drug in dermatology for the treatment of androgenetic alopecia. There are many reports of associated sexual side effects. This article reviews the use of once-daily 1 mg finasteride in androgenetic alopecia and its associated sexual adverse effects.

METHODS:

A literature search was performed to collect data on the use of finasteride in male pattern baldness. Relevant literature published till March 2014 was obtained from MEDLINE, EMBASE, CINAHL, Cochrane registers and LILACS. The keywords "finasteride", "male pattern baldness" and "androgenetic alopecia" were used for literature search. Similarly, a search was done for finasteride in female pattern hair loss with keywords "female pattern baldness", "finasteride" and "female pattern alopecia". All systematic reviews, meta-analyses, national guidelines, randomized controlled trials, prospective open label studies and retrospective case series in the English literature were reviewed.

RESULTS:

Two hundred sixty two studies were evaluated, twelve of which fulfilled the inclusion criteria.

CONCLUSIONS AND RECOMMENDATIONS:

Current evidence on the safety of finasteride indicates that it is safe but there is growing concern about its sexual side effects. In view of this, proper information should be provided to patients prior to starting treatment (Level of recommendation 1+, Grade of recommendation B). The reported sexual side effects are few and reverse with stoppage of the drug (Grade of recommendation B) but further studies are required.

PMID:
26924401
DOI:
10.4103/0378-6323.177432
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center